The individual first received their multiple myeloma (MM) diagnosis in 2019.
A new case study details a rare instance of a patient who developed hyperammonemia after achieving complete remission from multiple myeloma.
Although the patient was treated with chemotherapy and immunotherapy that led to a resolution of encephalopathy, he eventually relapsed with encephalopathy and decided to continue with comfort care.
Findings were published in the Journal of Hematology.
Authors stressed aggressive treatment is key for patients with hyperammonemia because of the high mortality risk it confers. “Hyperammonemia is a rare cause of encephalopathy in multiple myeloma in the absence of hepatic involvement,” they explained.
The condition is characterized by symptoms like lethargy and confusion. However, when underlying multiple myeloma responds to treatment, both the patient’s ammonia levels and state of consciousness return to baseline status, the authors wrote.
Previous research also shows lactulose and hemodialysis do not lower ammonium levels in patients with hyperammonemia resulting from multiple myeloma. Because of this, chemotherapy treatment with high-dose cyclophosphamide, bortezomib, and dexamethasone is recommended.
In the current case study, a 74-year-old male patient presented in 2019 with no significant past medical history. He was anemic but was not taking any medication at the time. He underwent a bone marrow aspirate and biopsy that confirmed multiple myeloma, while “cytogenetics showed loss of chromosome Y, deletion of 13q, and gain of 1q,” the researchers said.
His disease was classified as stage 3 based on the International Myeloma Working Group uniform response criteria.
After 12 cycles of lenalidomide, bortezomib, and dexamethasone, he achieved complete remission. He declined recommended autologous stem cell transplantation and continued lenalidomide maintenance treatment. By June 2022, he was doing “remarkably well,” theauthors wrote.
The following September, the patient exhibited a rapidly deteriorating altered mental status and was admitted to the hospital. He presented with slurred speech, hand tremors, and confusion, along with a heightened respiratory rate. Tests revealed hyperammonemia of 62 mcmol/L (< 30 mcmol/L).
“His ammonia levels continued to increase, and his encephalopathy continued to worsen despite treatment with lactulose and rifaximin,” the authors wrote. Additional unrevealing tests led doctors to conclude he had hyperammonemia secondary to multiple myeloma.
Although treatment with daratumumab, dexamethasone, and bortezomib resolved his encephalophagy after 5 weeks, he was readmitted in December 2022 with elevated ammonia levels (114 mcmol/L).
“His ammonia level peaked at 212 mcmol/L 5 days later, and given his rapid deterioration and poor performance status, he was transitioned to comfort care,” the researchers wrote.
Individuals with advanced stages of multiple myeloma are more likely to develop hyperammonemia, although the condition’s pathophysiology in these patients is not well understood.
Researchers do know converting excess ammonia into glutamine leads to toxicity. The overproduction could be due to mutations in enzymes involved in the urea cycle, they said.
“Another theory is thought to be due to excess protein synthesis in myeloma cells, including the synthesis of immunoglobulins and cytokines that induce excess ammonia biosynthesis,” the authors added.
Because the patient’s liver function tests were within the normal range, the researchers suspect the individual’s hyperammonemia was a result of the multiple myeloma cells and did not involve the liver. In the current case study, the patient’s liver MRI was also normal.
Based on the findings, the authors urge “physicians to consider multiple myeloma in cases of hyperammonemia of unknown cause, as timely management with aggressive treatment is of the utmost importance.”
The case study “also underscores the gain of 1q as an aggressive and poor prognostic sign in multiple myeloma,” they concluded.
Menakuru SR, Atta M, Ammannagari N, Younes M. Hyperammonemic encephalopathy: a rare presentation of relapsed multiple myeloma. J Hematol. 2023;12(3):128-132. doi:10.14740/jh1097